Q. Is there a possibility to cure GI bleeding with medicine?

 

Questions 



Hello doctor,

My mother has been diagnosed with probability of lower GI bleed in proximal jejunal small bowel loops through nuclear scan. She is a heart patient and had been operated in the past and got her two valves replaced. She has to take blood thinning medications like Warfarin. My mother had low hemoglobin due to blood loss in stool. But, it used to get resolved with changing the dosage of Warfarin. But, this time, she is getting blood loss on more frequent duration and thus doctors asked to do nuclear scan to check for any GI bleeding. She has been advised to undergo surgery to get GI bleeding treated. Please advise if there are still possibilities to cure her with medications. If surgery is required as a last resort, then which one would be less threatening?

 

 

Answered



Hi,

Welcome to dr.sitehome.info.

  • The RBC scan detects only the site of bleeding and presence or absence of active bleeding. There is no work up done to reach reason for this bleeding.
  • At present, it is assumed that this bleeding episode might be due to drug Warfarin, which had caused bleeding from some small ulcer in the jejunum.
  • If this is the scenario, then surgery would be an option only for life-saving purpose when bleeding cannot be controlled with medical management. According to your mother’s past history, this surgery would be at high risk for her.
  • As you mentioned about similar episodes of symptoms earlier, it is likely that this current episode would be due to Warfarin-induced bleed from small ulcer or any vascular malformation in the jejunum.

  • The Probable causes:

    Warfarin induced bleeding.

  • Investigations to be done:

    Once stool color changed to normal from black, can proceed with CT scan abdomen to find out the cause.

  • Differential diagnosis:

    Jejunal ulcer.

  • Treatment plan:

    1. Medical management, if general condition is stable.

    2. If general condition is unstable, then required more than 5 bottles of blood transfusion. If active bleeding is continued even after dosage modification of Warfarin, then consider surgery with high risk.

  • Regarding follow up:

    For further information consult a surgical gastroenterologist online.—> https://www.dr.sitehome.info/ask-a-doctor-online/surgical-gastroenterologist



  • Ask a Doctor Online









     

     

     

    #a,#bleeding?,#cure,#GI,#is,#possibility,#there,#to,#with,Medicine,Q.

    Medical Questions

    [], [], [], [], [], [], [], [], [], [], []

    Facebook Comments

    Post a comment